Indiana, 2007

Hail in Indiana, August 9, 2007

August 9, 2007 · NWS ILN · 2 events in 1 county or zone

Severe thunderstorms developed during the afternoon and evening as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed during the afternoon and evening as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 2:26 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 2:26 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT THU AUG 9 2007

.SYNOPSIS...
A COLD FRONT WILL PASS SOUTHEAST ACROSS THE REGION TONIGHT
...BRINGING SHOWERS AND THUNDERSTORMS AHEAD OF IT. HIGH PRESSURE
WILL BUILD INTO THE LOWER GREAT LAKES AND OHIO VALLEY FRIDAY AND
FRIDAY NIGHT. THIS HIGH WILL BRING SOMEWHAT COOLER AND DRIER AIR
TO THE REGION.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
A PREFRONTAL TROF/CONVERGENT BOUNDARY WAS NOTED ON OBSERVATIONS
AND VISIBLE SATELLITE IMAGERY FROM NW OHIO...SOUTHWEST INTO SRN
INDIANA. A COLD FRONT WAS NOTED ACRS THE UPR MIDWEST/MIDDLE MS
RIVER VLY. SHOWER AND THUNDERSTORM ACTIVITY WILL OCCUR MAINLY WITH
THE PREFRONTAL TROF LATE THIS AFTN AND THIS EVENING. THE TROF WILL
INTERACT WITH HIGH MLCAPE VALUES OF 2000 TO 3000 J/KG. THIS
CONVERGENCE WILL BE SUPPORTED BY TWO MCVS ALOFT...WHICH WERE NOTED
OVER CNTRL INDIANA AND SE LOWER MICHIGAN. WITH MODERATE SHEAR
ACRS THE REGION...THE STAGE IS SET FOR ORGANIZED CONVECTION WITH
DAMAGING WINDS BEING THE PRIMARY SEVERE WX THREAT. CONVECTION MAY
FORM INTO A SQUALL LINE. TIME WILL TELL IF THIS COMES TO FRUITION.
ALL IN ALL...SEVERE THUNDERSTORM WATCH 575 CONTINUES ROUGHLY FOR
THE NRN THIRD OF THE CWFA UNTIL 8 PM EDT. ANOTHER WATCH MAY BE
NEED SOUTH OF THIS IF CONVECTION GETS GOING ACRS CNTRL AND SRN
INDIANA. POPS ARE TAILORED FROM LIKELY NORTH TO SCATTERED SOUTH.

THE AFOREMENTIONED COLD FRONT WILL ENTER THE WRN CWFA LATE THIS
EVENING. ONLY A SMALL CHC OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE ACTUAL COLD FRONT.

HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS WILL BE LEFT IN TACT
THROUGH TONIGHT AS HOT TEMPERATURES AND HIGH HUMIDITY WILL
CONTINUE INTO AT LEAST THE EVENING HOURS...WITH MUGGY CONDITIONS
OVERNIGHT.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT/...
COLD FRONT WILL PUSH SOUTHEAST ACRS THE REGION FOR THE REMAINDER
OF THE OVERNIGHT HOURS. AGAIN...ONLY A SMALL CHC OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE ACTUAL FRONT. SKIES ARE
EXPECTED TO BECOME PARTLY CLOUDY BY FRIDAY MORNING.

SFC HIGH PRESSURE WILL BUILD ACRS THE GREAT LAKES AND LOWER OHIO
VALLEY REGION FRIDAY AND FRIDAY NIGHT. THE HIGH WILL BRING SOMEWHAT
COOLER AND DRIER AIR WITH IT. HAVE TAKEN A BLEND OF THE MAV/MET
VALUES...WHICH YIELD HIGHS IN THE UPPER 80S NORTH TO THE LOWER 90S
SOUTH AND SOUTHWEST. OVERNIGHT LOWS FRIDAY NIGHT WILL RANGE FROM
THE LOWER TO MID 60S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE RIDGING WILL BE IN PLACE ACROSS THE ERN GREAT LAKES INTO THE
OHIO VALLEY AT THE BEGINNING OF THE EXTENDED.  THIS FEATURE MOVES
EAST TO THE ATLANTIC COAST BY SUNDAY AS MIDLEVEL RIDGE MOVES
OVERHEAD.  THIS PLACES CWA IN QUICK RETURN SOUTHERLY FLOW BY
SUNDAY.  GFS WARMS H8 TEMPS VERY AGGRESSIVELY TO 25C ON
SUNDAY...RESULTING IN TEMPS IN THE UPPER 90S PER 12Z MEX GUIDANCE.
WITH FRONT APPROACHING FROM THE NORTH ON SUNDAY...COULD SEE
COMPRESSIONAL HEATING BRINGING A QUICK WARMUP...BUT GFS TEMPS SEEM
OVERDONE.  THEREFORE TRENDED MEX NUMBERS DOWN CLOSER TO MEN GUIDANCE
WITH HIGHS IN THE LOW TO MID 90S ON SUNDAY.  STILL UNCERTAINTIES IN
TIMING WITH WEAK FRONT EARLY NEXT WEEK.  GFS IS THE QUICKEST OF THE
NCEP ENSEMBLE BRINGING FROPA OVERNIGHT SUNDAY.  FOR NOW MAINTAINED
SLOWER TIMING WITH FROPA ON MONDAY FOR CONSISTENCY.  ALSO ADDED
CHANCE POPS TO THE NORTH SUNDAY NIGHT AND MONDAY WITH FROPA BECOMING
MORE CERTAIN.  TRENDED FCST TOWARD 00Z GFS ENS MEAN FOR THE
REMAINDER OF THE EXTENDED FORECAST.  WITH NWRLY UPPER FLOW NEXT
WEEK...TIMING OF ANY PRECIP CHANCES IS TOO DIFFICULT THIS FAR OUT
AND WILL MAINTAIN DRY FORECAST TUES-THURS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
CU BEGINNING TO FORM ACRS FCST AREA THIS AFTN AS LAST OF
CONVECTIVE INHIBITION IS ERODED AWAY. TSRA DVLPMNT EXPECTED WITHIN
THE NEXT HOUR OR TWO...ESPECIALLY TO THE NORTH AND WEST OF KDAY
AND KCMH. VIS SAT INDCG BNDRY EXTNDG FROM -TSRA BTWN KMNN AND KMFD
SW TO NEAR KMIE AND KIND INVOF SFC LO AND MID LVL MCV. BOTH THE
BNDRY AND THE MCV WILL HELP INITIATE AND INTENSIFY CONVECTION DURING
THE AFTN HOURS. HAVE ATTEMPTED TO TIME IN TSRA FOR KDAY/KCMH/KLCK
BTWN 20-21Z AND EXTNDG INTO ERLY EVNG HOURS. EXPECT IFR CONDITIONS
WITHIN TSRA. FURTHER SOUTH...TSRA COVERAGE WILL LIKELY BE MORE
SCATTERED AND CONSEQUENTLY...HAVE HANDLED WITH CB MENTIONS ONLY AT
KCVG AND KLUK AND VCTS AT KILN. THESE TERMINALS CAN BE UPDATED AS
SITUATION EVOLVES THIS AFTN.

12Z NAM/RUC INDCG LO LVL CONV AXIS SHIFTS EAST OF ALL THE
TERMINALS BY MID EVNG WITH PCPN ENDING. DRIER AIRMASS WITH WEAK
SFC HI BUILDS IN LATE TONIGHT AND SHOULD ALLOW SKIES TO CLR. WEAK
S/WV PASSING THRU LWR GRT LKS TOWARDS DAYBREAK MAY ALLOW FOR SOME
SCT IFR/LOW MVFR CIGS TO DVLP AT NORTHERN TERMINALS. EXPECT MVFR
BR AT ALL TERMINALS WITH PLENTY OF BNDRY LYR MOISTURE HANGING IN
WAKE OF FROPA THIS EVNG. DRIER AIR WILL CONTINUE TO FUNNEL INTO
FCST AREA FRI MRNG WITH NRLY FLO AT THE SFC. WITH BNDRY LYR
CAA...DO EXPECT SCT CU DVLPMNT BY LATE MRNG FRI.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR OHZ026-034-035-042>046-
     051>056-060-062>065-073-074.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR OHZ061-
     070>072-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR INZ050-058-059.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR INZ066-
     073>075-080.

&&

NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...HAWBLITZEL
AVIATION...RYAN
Hazardous weather outlook, Aug 9, 12:40 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
140 PM EDT THU AUG 9 2007

INZ050-058-059-OHZ060-062>064-073-074-101745-
WAYNE-FAYETTE IN-UNION IN-PREBLE-GREENE-FAYETTE OH-PICKAWAY-ROSS-
HOCKING-
140 PM EDT THU AUG 9 2007

...HEAT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND MIAMI VALLEY OF OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

TEMPERATURES ARE FORECAST TO APPROACH THE MID 90S ON THURSDAY WITH
HEAT INDICES AS HIGH AS 104 DEGREES.

AS A FRONTAL BOUNDARY APPROACHES THE REGION...THERE IS A SLIGHT
RISK FOR SCATTERED THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT
WITH THESE STORMS WOULD BE DAMAGING WINDS FOR THURSDAY AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

OHZ026-034-035-042>046-051>056-065-101745-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-FAIRFIELD-
140 PM EDT THU AUG 9 2007

...HEAT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

TEMPERATURES ARE FORECAST TO APPROACH THE MID 90S ON THURSDAY WITH
HEAT INDICES AS HIGH AS 104 DEGREES.

AS A FRONTAL BOUNDARY APPROACHES THE REGION...THERE IS A SLIGHT
RISK FOR SCATTERED THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT
WITH THESE STORMS WOULD BE DAMAGING WINDS FOR THURSDAY AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ066-073>075-080-KYZ089>100-OHZ061-070>072-077>082-088-101745-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
MONTGOMERY-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
140 PM EDT THU AUG 9 2007

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

TEMPERATURES ARE FORECAST TO APPROACH THE UPPER 90S TODAY WITH
HEAT INDICES AS HIGH AS 108 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Aug 9, 2:45 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     NEW BREMEN              40.44N 84.38W
08/09/2007                   AUGLAIZE           OH   TRAINED SPOTTER

            LARGE TREE LIMBS AND POWER LINES DOWNED ALONG WITH PEA
            SIZE HAIL

0316 PM     TSTM WND DMG     NEW KNOXVILLE           40.49N 84.32W
08/09/2007                   AUGLAIZE           OH   LAW ENFORCEMENT

            POWER LINES DOWNED

&&

RYAN
Local storm report, Aug 9, 3:03 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 WNW DUNKIRK           40.80N 83.70W
08/09/2007                   HARDIN             OH   LAW ENFORCEMENT

            PART OF A BARN AND AN ANTENNA WERE BLOWN OVER ON COUNTY
            ROAD 14.

0330 PM     TSTM WND DMG     3 SSE DUNKIRK           40.75N 83.61W
08/09/2007                   HARDIN             OH   LAW ENFORCEMENT

            A LARGE TREE DOWN ACROSS COUNTY ROAD 60.

&&

HATZOS
Local storm report, Aug 9, 3:06 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ST. MARYS               40.54N 84.39W
08/09/2007  E1.00 INCH       AUGLAIZE           OH   TRAINED SPOTTER

0400 PM     TSTM WND DMG     ST. MARYS               40.54N 84.39W
08/09/2007                   AUGLAIZE           OH   TRAINED SPOTTER

            LARGE TREE LIMBS DOWNED.

&&

HATZOS
Local storm report, Aug 9, 3:38 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     NEW KNOXVILLE           40.49N 84.32W
08/09/2007                   AUGLAIZE           OH   PUBLIC

            TREES REPORTED DOWN.

0415 PM     TSTM WND DMG     2 W CELINA              40.55N 84.61W
08/09/2007                   MERCER             OH   LAW ENFORCEMENT

            NUMEROUS LIMBS WERE REPORTED DOWN AND TRANSFORMERS WERE
            BLOWING AT THE MERCER COUNTY FAIRGROUNDS.

&&

HATZOS
Local storm report, Aug 9, 4:06 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     9 E WAPAKONETA          40.57N 84.02W
08/09/2007                   AUGLAIZE           OH   TRAINED SPOTTER

            TREES AND POWER LINES DOWN IN NEW HAMPSHIRE

0445 PM     TSTM WND DMG     JACKSON CENTER          40.44N 84.04W
08/09/2007                   SHELBY             OH   PUBLIC

            LARGE TREE LIMBS DOWNED

&&

RYAN
Local storm report, Aug 9, 4:45 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 NW NEW MADISON        39.99N 84.74W
08/09/2007                   DARKE              OH   LAW ENFORCEMENT

            A TREE WAS DOWNED NEAR THE INTERSECTION OF
            HOLLANSBURG-ARCANUM AND RICHMOND-PALESTINE ROADS.

0512 PM     TSTM WND DMG     3 WNW UTICA             40.25N 82.50W
08/09/2007                   LICKING            OH   LAW ENFORCEMENT

            A TREE WAS DOWNED ONTO A HOUSE ON SOUTH STREET IN HOMER.

&&

HATZOS

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
August 9, 5:16 PM EST to 5:20 PM EST
Where
Wayne County, Richmond
Measured
0.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.830, -84.900

Two trees were also downed.

Hail, Wayne

When
August 9, 5:41 PM EST to 5:46 PM EST
Where
Wayne County, 4 mi SW of Richmond
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.789, -84.953

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55858, 55859.